Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 33, NWS Charleston, SC

September 8, 2003Berkeley County, South Carolina

NWS Charleston, SC issued this flash flood warning at Sep 8, 2003, 9:43 AM EDT for Berkeley County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2003, 9:43 AM EDT (13:43 UTC)
Expired
Sep 8, 2003, 10:45 AM EDT
In force
62 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 134 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 081344
FFWCHS
SCC015-081445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
943 AM EDT MON SEP 8 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1045 AM EDT

* AT 943 AM EDT...RADAR INDICATED VERY HEAVY RAINS EXTENDING FROM 3  
  MILES NORTHEAST OF JAMESTOWN TO 8 MILES SOUTH OF HUGER. THE RAIN
  PRODUCING THE FLOODING WAS MOVING EAST AT 20 MPH.

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  JAMESTOWN...SHULERVILLE...CAINHOY AND HUGER...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

THERE HAVE BEEN RECENT REPORTS OF FLOODING ON THE BERKELEY COUNTY 
SIDE NEAR JEDBURG...AND IN THE LEBANON AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3333 7975 3289 7994 3294 7980 3310 7968
          3321 7946

$$
2 follow-up statements
000 
WGUS72 KCHS 081415
FFSCHS
SCC015-081445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1012 AM EDT MON SEP 8 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BERKELEY COUNTY UNTIL
1045 AM EDT...

RADAR CONTINUES TO SHOW HEAVY AND VERY HEAVY RAINS ACROSS NORTHEAST 
BERKELEY COUNTY THIS MORNING...MAINLY FROM CAINHOY TO 
HUGER...JAMESTOWN AND SHULERVILLE.

RAINFALL RATES OF 1 TO 2 INCHES IN 30 MINUTES WILL PRODUCE 
CONSIDERABLE FLOODING PROBLEMS. HOWEVER...THERE ARE REPORTS OF 
FLOODING IN OTHER PARTS OF THE COUNTY...THE MOST RECENT WITH 
FLOODING REPORTED IN THE CHERRY HILL AREA...NEAR THE INTERSECTION OF 
US-52 AND ALTERNATE ROUTE 17.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL 
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY 
FLOODING TO LOCAL OFFICIALS...AND ASK THEM TO IMMEDIATELY RELAY THE 
REPORT TO THE NATIONAL WEATHER SERVICE IN CHARLESTON.

OR YOU COULD CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON 
YOURSELF...AT 843-747-5046. THANK YOU...AND BE SAFE.

LAT...LON 3333 7975 3289 7994 3294 7980 3310 7968
          3321 7946

$$

PM
000 
WGUS72 KCHS 081445
FFSCHS
SCC015-081515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT MON SEP 8 2003

...THE FLASH FLOOD WARNING FOR BERKELEY COUNTY HAS BEEN ALLOWED TO
EXPIRE...

THE HEAVIEST RAINS ARE LEAVING THE COUNTY AT THIS TIME IN THE 
SHULERVILLE AND JAMESTOWN AREAS. THERE HAVE BEEN NO FURTHER REPORTS 
OF FLOODING SINCE AROUND 10 AM...BUT NO DOUBT THAT STANDING WATER 
WILL CONTINUE TO BE A PROBLEM FOR AT LEAST ANOTHER HOUR OR 
TWO...WITH ANYWHERE FROM 1 TO 3 INCHES ACROSS THE COUNTY SINCE 
DAYBREAK.

LOCATIONS THAT HAVE EXPERIENCED THE MOST RAIN 
INCLUDE...WILDER...BONNEAU...FAREWELL CORNER...SIMPSON 
CROSSING...MONCKS CORNER...SHULERVILLE...JAMESTOWN AND LEBANON. 

NEVER DRIVE THROUGH WATER OF UNKNOWN DEPTH.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY 
THE FLOODING TO LOCAL OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY 
THE REPORT TO THE NATIONAL WEATHER SERVICE IN CHARLESTON.

$$

PM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 6:36 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 8, 6:36 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
636 AM EDT MON SEP 8 2003

.UPDATE...WHAT APPEARS TO BE A WK CIRCULATION EVIDENT OF KCLX RADAR
HAS LIKELY HELPED TO ENHANCE A RATHER LARGE AREA OF MODERATE TO
HEAVY RAIN OVER BERKELEY...DORCHESTER AND COLLETON COUNTIES THIS
MRNG. ADDITIONAL SHOWERS AND ALSO BEGINNING TO DEVELOP OVER THE SC
COAST. HAVE ALREADY SENT AN UPDATE TO BOTH THE GRIDS AND FCST
PRODUCTS TO INCREASE POPS OVER THE SC ZONES.

THE DORCHESTER COUNTY WARNING POINT HAS RECEIVED REPORTS OF MINOR TO
MODERATE FLOODING IN AND AROUND SAINT GEORGE. ISSUED A FLOOD
STATEMENT EARLIER IN RESPONSE. WILL CONTINUE TO CAREFULLY MONITOR
CONDITIONS IN THIS AREA AND IF RAINFALL RATES INCREASE A FLASH FLOOD
WARNING MAY BE REQUIRED.

.CHS...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Sep 8, 4:49 AM EDT, 4 hours 54 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
449 AM EDT MON SEP 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.